Background: The effect of long term opioids on the hypothalamo-pituitaryadrenal (HPA) axis is conflicting. We present a case of a 21-year-old female who presented with adrenal insufficiency (AI) secondary to chronic tramadol use.
Case summary: Our patient presented with a three year history of non-specific abdominal pain, lethargy and dizziness. No cause was found for these symptoms despite thorough investigations. One month before referral to Endocrinology outpatients, she was hospitalised with a three day history of dizziness, vomiting and pressure-like headaches. An MRI scan showed an incidental pituitary microadenoma whilst the pituitary profile revealed a mildly abnormal Synacthen test with a baseline 0900 h cortisol of 54 nmol/l and a 30-min cortisol of 537 nmol/l. Her medications included Tramadol 50 mg TDS besides Sumatriptan, Metoclopramide, Omeprazole and Ibuprofen. Her Synacthen test normalized when advised to stop tramadol.
Two months later, she was readmitted with similar symptoms. Tramadol 100 mg QDS had been inadvertently restarted by her GP for persistent abdominal pain. Cortisol levels from the Synacthen test were 45 and 307 nmol/l at 0 and 30 min respectively. ACTH was relatively low at 9.7 ng/l. The rest of the pituitary profile was normal. A diagnosis of tramadol-induced AI was made. Repeat Synacthen tests and ACTH normalized when stopping tramadol. Her quality of life improved significantly.
Conclusion: The sequence of events and development of AI on re-challenge with tramadol support this drug as the cause for this event. To our knowledge this is the first clinical case of tramadol-induced AI although this effect on the HPA axis has been previously reported with other opioids. There are currently no guidelines recommending routine screening of adrenal status in patients on opioids but clinicians should be aware of the possibility of AI in opioid users. Systematic studies on the effects of opioids on the HPA axis are necessary.